Potassium chloride poisoning can occur with significant overdoses of oral or intravenous (IV) potassium supplementation, leading to hyperkalemia. Hyperkalemia is defined as serum potassium greater than 5-5.5 mEq/L. When serum potassium reaches 7 mEq/L or higher, there is significant risk for acute life-threatening complications. Symptoms include paralysis or muscle weakness, chest palpitations, arrhythmias, and gastrointestinal distress.
Excess potassium is physiologically excreted by the kidneys. Therefore, serum potassium is much more likely to reach toxic levels in patients with significant renal disease. Due to gastrointestinal regulatory mechanisms, poisoning is more likely to occur with IV potassium administration.
Emergent treatment includes IV calcium, insulin, and bicarbonate. Albuterol, potassium-binding agents, and hemodialysis are sometimes used.
ICD10CM: T50.3X4A – Poisoning by electrolytic, caloric and water-balance agents, undetermined, initial encounter
SNOMEDCT: 7895008 – Poisoning by drug AND/OR medicinal substance
Differential Diagnosis & Pitfalls
Other causes of hyperkalemia should be ruled out. These include:
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.